Alert archive / Hawaii / Flash Flood Warnings in 2012
Flash Flood Warning 19, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 9, 2012, 2:30 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2012, 2:30 AM HST (12:30 UTC)
- Expired
- Mar 9, 2012, 5:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 86 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 3:30 AM HST | FLASH FLOOD | Hana, HI | HANA HOTEL REPORTED RISING STREAM WATERS ENTERED STRUCTURE...WASHED OVER ROAD...AND WASHED MUD INTO BUILDINGS AND SWIMMING POOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 0.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1729 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
165
WGHW50 PHFO 091230
FFWHFO
HIC009-091530-
/O.NEW.PHFO.FF.W.0019.120309T1230Z-120309T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
230 AM HST FRI MAR 9 2012
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 530 AM HST
* AT 224 AM HST...A GAGE ON THE WAIHEE RIVER SHOWED A RAPID RISE
IN WATER LEVEL FROM HEAVY RAIN NEAR WAIEHU...OR ABOUT 8 MILES
NORTHWEST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY. HEAVY RAIN ALSO CONTINUES ALONG THE WINDWARD EAST MAUI
COASTLINE NEAR HANA WHERE STREAMS CONTINUE TO HAVE ELEVATED WATER
LEVELS FROM EARLIER HEAVY RAIN.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NAPILI...KAPALUA...KAHAKULOA...HONOLUA AND HONOKOHAU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2104 15674 2102 15636 2087 15598 2063 15594
2084 15640 2070 15666
$$
HOUSTON1 follow-up statement
651
WGHW70 PHFO 091405
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
405 AM HST FRI MAR 9 2012
HIC009-091530-
/O.CON.PHFO.FF.W.0019.000000T0000Z-120309T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
405 AM HST FRI MAR 9 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 530 AM HST...
AT 400 AM HST...PORTIONS OF THE HANA ROAD REMAIN CLOSED DUE TO
FLOODING AND LAND SLIDES. WATER LEVELS IN MANY STREAMS REMAIN
ELEVATED DUE TO HEAVY RAINFALL THAT OCCURRED EARLIER THIS TONIGHT.
HEAVY RAINFALL IN A THUNDERSTORM CONTINUES ALONG THE COAST NEAR
HANA. THIS AREA OF HEAVY RAINFALL WAS NEARLY STATIONARY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAUWELA AND
HONOKOWAI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2104 15674 2102 15636 2087 15598 2063 15594
2084 15640 2070 15666
$$
HOUSTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 8:30 PM HST, 6 hours earlier.
Area forecast discussion, Mar 8, 8:30 PM HST, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST THU MAR 8 2012 .SYNOPSIS... A DEEP UPPER LEVEL TROUGH IS FORECAST TO KEEP THE WEATHER UNSETTLED THROUGH SATURDAY...WHILE A STRONG HIGH PRESSURE SYSTEM FAR NORTHWEST OF THE STATE MAINTAIN STRONG AND GUSTY TRADES INTO EARLY NEXT WEEK. ALL ISLANDS WILL BE VULNERABLE FOR HEAVY SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT. EXPECT THE HEAVY WEATHER TO LESSEN SATURDAY... WITH A RETURN TO MORE TYPICAL TRADE WIND WEATHER FOR THE NEW WORK WEEK. && .DISCUSSION... HEAVY SHOWERS HAVE ALREADY BEEN FOUND OVER WINDWARD PORTIONS OF THE BIG ISLAND...MAUI AND MOLOKAI THIS EVENING. ADDITIONAL SHOWERS ARE STARTING TO FORM OVER WINDWARD OAHU AS WELL. THE OVERALL FORECAST PHILOSOPHY REMAINS THE SAME. AN UPPER LEVEL LOW WILL FORM TO THE NORTHWEST OF KAUAI ALONG THE EXISTING UPPER LEVEL TROUGH. WE HAVE A SURFACE BOUNDARY NEAR MAUI THIS EVENING WHICH IS EXPECTED TO STRENGTHEN WITH THE HELP OF THE CLOSED UPPER LEVEL LOW. THIS COMBINATION IS WHAT IS HELPING TO SPARK THE HEAVY SHOWERS...AND WITH THE INTENSIFICATION EXPECTED OVERNIGHT...WILL LEAD TO MORE SHOWER DEVELOPMENT. AS MENTIONED...THERE HAVE ALREADY BEEN SOME THUNDERSTORMS WITH THIS SYSTEM...MAINLY ALONG A LINE NORTHEAST OF THE BIG ISLAND TO SOUTHWEST OF THE BIG ISLAND. THE SURFACE FEATURE IS EXPECTED TO WORK ITS WAY TO THE WEST...WHICH WILL BRING THE THREAT OF THUNDERSTORMS AND HEAVY RAIN WITH IT. AS THE FEATURE DEVELOPS...WE/LL SEE THE AREA AFFECTED BY HEAVY SHOWERS EXPAND. OVERNIGHT THE GREATEST THREAT WILL BE TO MAUI COUNTY...WITH SOME THINGS FIRING OVER PARTS OF THE BIG ISLAND AND OAHU FROM TIME TO TIME. BY MORNING...WE EXPECT KAUAI TO BE GETTING IT AS WELL. STILL EXPECTING THE BULK OF THE EVENT TO BE FELT FRIDAY AND FRIDAY...SO THE FLASH FLOOD WATCH CONTINUES THROUGH 6 AM SATURDAY. THE WIND ADVISORY CONTINUES TONIGHT FOR LANAI...FOR THE NORTH WINDS BEING FUNNELED THROUGH THE PAILOLO CHANNEL. EXPECT THE WINDS TO BECOME MORE EASTERLY TONIGHT...WHICH SHOULD ALLOW THE WINDS ON LANAI TO DIE DOWN. OTHER AREAS OF THE SMALLER ISLANDS HAVE BEEN ON THE WINDY SIDE...BUT OVERALL IT STILL APPEARS WINDS ARE BELOW ADVISORY CRITERIA. WILL CONTINUE TO MONITOR OVERNIGHT OF COURSE. A WINTER WEATHER ADVISORY IS IN PLACE FOR THE BIG ISLAND SUMMITS. LAYERED CLOUDS ASSOCIATED WITH THUNDERSTORMS NEAR THE SUMMITS WILL BRING MOISTURE TO THE SUMMITS...AND WITH TEMPERATURES AT OR BELOW FREEZING...EXPECT ANYTHING TO FALL IN A WINTRY MIX. THE BIG ISLAND SHOULD BE THE FIRST TO GET OUT OF THE CURRENT WEATHER PATTERN LATER TOMORROW...SO THE ADVISORY GOES THROUGH FRIDAY AFTERNOON. && .AVIATION... TAFS REMAIN ON THE PESSIMISTIC SIDE GIVEN THE WIDESPREAD +RA AND ISOL/SCAT TSRA OVER MUCH OF THE AREA. CONDITIONS ARE EXPECTED TO DETERIORATE FURTHER OVER THE NEXT 24 HOURS. GUSTY NE WINDS AND PERIODIC LOW VIS/CIGS ARE LIKELY IN THE CRITICAL PERIOD AND LONGER TERM. A WIND ADVISORY REMAINS IN EFFECT FOR LANAI THROUGH TONIGHT...SO EXPECT PHNY TO BE VERY WINDY. AIRMETS REMAIN POSTED FOR IFR CONDITIONS OVER SOME MT AREAS...LLVL TURB AND ICING IN ANY CONVECTION AND THE PRECIP LAYERS. THESE WILL CONTINUE WILL SLIGHT MODIFICATIONS AS THE WEATHER EVOLVES...AND PUSHES TO THE EAST. SIGMET ROMEO ALSO REMAINS IN EFFECT EXTENDING FROM THE WINDWARD MAUI COUNTY WATERS NEWD ALONG THE MAINLAND ROUTES FOR ABOUT 800 NM. CONVECTION MAY BECOME ISOL AT TIMES...BUT GIVEN THE HIGH TRAFFIC AREA THE SIGMET WILL LIKELY REMAIN FOR A WHILE. && .MARINE... THE WAVE WATCH INDICATES A RISING SHORT PERIOD EAST SWELL TONIGHT. THUS A HIGH SURF ADVISORY HAS BEEN POSTED FOR THE EAST FACING SHORES OF ALL ISLANDS UNTIL 4 PM HST FRIDAY. THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR ALL HAWAIIAN WATERS FOR WINDS AND/OR COMBINED SEAS...WITH THESE CONDITIONS EXPECTED THROUGH AT LEAST SATURDAY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR MAUI MOLOKAI LANAI OAHU KAUAI UNTIL 6 AM HST SATURDAY. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN WATERS. HIGH SURF ADVISORY FOR THE EAST FACING SHORES TO UNTIL 4 PM HST FRIDAY. WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 4 PM HST FRIDAY. WIND ADVISORY FOR THE ISLAND OF LANAI UNTIL 4 AM HST FRIDAY. &&
In the hours before
Local storm report, Mar 9, 1:57 AM HST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
157 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM FLASH FLOOD 3 W HANA 20.77N 156.04W
03/09/2012 MAUI IN MAUI HI EMERGENCY MNGR
BRIDGE AT MILE MARKER 29.5 IS IMPASSABLE DUE TO WATER.
0145 AM FLASH FLOOD 12 W HANA 20.77N 156.18W
03/09/2012 MAUI IN MAUI HI EMERGENCY MNGR
LANDSLIDE AT MILE MARKER 11
1130 PM FLASH FLOOD 9 W HANA 20.77N 156.13W
03/08/2012 MAUI IN MAUI HI EMERGENCY MNGR
TREE DOWN AT MILE MARKER 21
&&
MBALLARDThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 3:06 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 4 days |
| Mar 8, 3:08 PM HST | Winter Weather Advisory | HFO | Hawaii | 20 hr |
| Mar 8, 5:17 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 8, 6:54 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 8, 7:49 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 8, 8:34 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Mar 8, 8:52 PM HST | Flash Flood Warning | HFO | Kalawao | 6 hr |
| Mar 8, 11:48 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 9, 12:44 AM HST | Special Marine Warning | HFO | 61 min | |
| Mar 9, 12:51 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 9, 1:15 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 9, 1:39 AM HST | Special Marine Warning | HFO | 66 min | |
| Mar 9, 2:05 AM HST | Flash Flood Warning | HFO | Kauai | 21 hr |
| Mar 9, 2:32 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 9, 2:43 AM HST | Special Marine Warning | HFO | 62 min | |
| Mar 9, 3:00 AM HST | Special Marine Warning | HFO | 60 min | |
| Mar 9, 4:01 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 44 min |
| Mar 9, 4:11 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 4:19 AM HST | Special Marine Warning | HFO | 56 min | |
| Mar 9, 5:10 AM HST | Special Marine Warning | HFO | 110 min | |
| Mar 9, 5:22 AM HST | Special Marine Warning | HFO | 83 min | |
| Mar 9, 5:27 AM HST | Special Marine Warning | HFO | 81 min | |
| Mar 9, 5:28 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 9, 5:29 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 31 min |
| Mar 9, 5:36 AM HST | Special Marine Warning | HFO | 84 min | |
| Mar 9, 5:38 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 5:55 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 50 min |
| Mar 9, 6:07 AM HST | Special Marine Warning | HFO | 113 min | |
| Mar 9, 6:27 AM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Mar 9, 6:28 AM HST | Special Marine Warning | HFO | 103 min | |
| Mar 9, 6:37 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 53 min |
| Mar 9, 6:43 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 32 min |
| Mar 9, 6:52 AM HST | Special Marine Warning | HFO | 113 min | |
| Mar 9, 7:00 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 45 min |
| Mar 9, 7:10 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 7:17 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 9, 7:24 AM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Mar 9, 8:11 AM HST | Special Marine Warning | HFO | 94 min | |
| Mar 9, 8:32 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 9, 8:42 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 9:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 9:58 AM HST | Special Marine Warning | HFO | 62 min | |
| Mar 9, 10:26 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 41 hr |
| Mar 9, 10:30 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 10:36 AM HST | Special Marine Warning | HFO | 114 min | |
| Mar 9, 11:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 11:58 AM HST | Special Marine Warning | HFO | 68 min | |
| Mar 9, 12:00 PM HST | Special Marine Warning | HFO | 59 min | |
| Mar 9, 12:25 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 1:38 PM HST | Gale Warning | HFO | 26 hr |
Nearby
Flash Flood Warnings in Hawaii, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.